Illinois, 2023

Flooding and Damaging Winds in Illinois, August 11, 2023

August 11, 2023 · NWS ILX · 13 events in 6 counties and zones

Thunderstorms developed overnight across Iowa, ahead of a cold front, in an environment characterized by moderate instability and shear. The storms congealed into a line that swept across central Illinois during the early morning hours of August 11, producing scattered damaging winds before weakening after moving east of I-55.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Thunderstorms developed overnight across Iowa, ahead of a cold front, in an environment characterized by moderate instability and shear. The storms congealed into a line that swept across central Illinois during the early morning hours of August 11, producing scattered damaging winds before weakening after moving east of I-55. The thunderstorms produced locally heavy rainfall over 1 inch, which led to minor flooding in urban areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 11, 4:54 AM CST, 51 minutes earlier.

Area forecast discussion, Aug 11, 4:54 AM CST, 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Lincoln IL
554 AM CDT Fri Aug 11 2023

.SYNOPSIS...
Issued at 300 AM CDT Fri Aug 11 2023

An active weekend is in store for central and southeastern Illinois.
Several rounds of showers and thunderstorms are set to pass through
into the start of the new week. Some of these storms have the
potential to be severe. Today and tomorrow will be warmer and more
humid than it has been, with heat indices in the mid-to-upper 90s.
Temperatures will cool back down by Monday.

&&

.SHORT TERM...  (Through Late Tonight)
Issued at 300 AM CDT Fri Aug 11 2023

This morning brings a wave of unsettled weather into central
Illinois, as a complex of storms moves eastward from Iowa. There is
sufficient instability, moisture, and lift to sustain these storms
long enough to enter the CWA. There looks to be MLCAPE values of
1000-1500 J/kg, and dewpoints nearing (or just above) 70 degrees at
9am. However, as it continues through the central Illinois region,
the complex will have to fight MLCIN values of -25 to -50 J/kg. It
should dissipate before it leaves Illinois (~12pm-2pm). Some of
these storms could be severe, with mainly a wind and hail risk, but
an isolated tornado cannot be ruled out northwest (and along) the
Illinois River. These storms also pose a flash flooding risk since
PWATs may be around the neighborhood of 2 inches and the ground is
already quite saturated from the previous week's rainfall. SPC has a
slight risk for severe weather over the region.

For the remainder of the day, there could be some very isolated pop-
up summertime-like storms. Temperatures today will get quite
warm/humid. Highs in the upper 80s and heat indices in the 90s,
nearing 100 degrees in portions of west-central Illinois.

The next round of potentially significant rainfall and stronger
storms appears to come through overnight tonight around midnight.
This will depend on how fast the surface boundary moves and if it
will stall over central Illinois. MLCAPE is more impressive with
this wave (~2000-3000 J/kg), but there is a cap that the storms
would have to overcome. Lows in the upper 60s / lower 70s and
dewpoints staying near 70 make the air very humid.

Delaney

.LONG TERM...  (Saturday through Thursday)
Issued at 300 AM CDT Fri Aug 11 2023

There seems to be a short break from the active weather on Saturday,
however, heat will still play a big role. Temperatures in the upper
80s mixed with dewpoints in the low-to-mid 70s give hot/humid
conditions. Heat indices could get up to the mid 90s north of I-70,
and nearing 100 degree south of I-70. Lows are expected to be in the
mid-to-upper 60s.

Somewhere between Saturday and Monday morning, a cold front should
pass through central Illinois. It begins its slow journey across the
CWA Saturday evening. This front provides lift for the next chance
of impactful weather but appears to wash out by Sunday morning. But
have no fear.. another one is closely behind. PWATs with this system
will once again potentially get above 2 inches. Flooding risks will
depend on if there is training storms as the storm motion may be
fast enough to not hang out over the same spot for too long. Right
now the greatest risk for severe weather on Sunday is just south of
the CWA, but SPC does have us in a marginal risk for severe weather.
Timing of the system will become clearer as we move closer, but the
models are hinting that the window would be Sunday night into Monday
morning.

After Monday, we get a longer break from the active weather pattern.
There is a small chance for showers on Thursday but it is only a max
of 20% POPs at this time. Temperatures cool down after Sunday. Highs
will gradually warm back up through the week. Lows will linger in
the 60s. Winds could get breezy at times through the extended.
Overall, the temperatures and weather are quite nice for it being
the middle of August.

Delaney

&&

.AVIATION...  (For the 12z TAFs through 12z Saturday Morning)
Issued at 553 AM CDT Fri Aug 11 2023

VFR conditions will prevail at all TAF sites to start. A complex of
showers and storms will move into the area in the next couple of
hours. This complex looks to weaken as it moves in so ceilings will
be higher around 8000 ft. No restriction to visibility as well, so going
with VCTS at all sites, lasting about 2 hours, but if a t'storm passes
through visibilities could be substantially lowered. Another round
of showers and storms is possible at the sites, but not until
approx. midnight. Wind speeds will be around 10-15kts today and when
precipitation ends, speeds should increase with minor gusts around
20-24kts. Evening winds will be less than 10kts.

Delaney

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
None.
&&
Hazardous weather outlook, Aug 11, 4:42 AM CST, 1 hour 3 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
542 AM CDT Fri Aug 11 2023

ILZ027>031-036>038-041>046-053>057-121100-
Knox-Stark-Peoria-Marshall-Woodford-Fulton-Tazewell-McLean-Mason-
Logan-De Witt-Piatt-Champaign-Vermilion-Macon-Moultrie-Douglas-Coles-
Edgar-
542 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for central Illinois and east
central Illinois.

.DAY ONE...Today and tonight.

An area of thunderstorms will move through the area this morning.
Some of these storms will be strong to locally severe, with damaging
winds the main concern. The storms are expected to weaken as they
approach east central Illinois.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of thunderstorms is expected Sunday night. These may
also be on the strong side, with damaging winds the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed through mid morning west of I-55,
and late morning east of I-55.

Expected storm motion is toward the east southeast around 45 mph.

ILZ040-047>052-061-121100-
Schuyler-Cass-Menard-Scott-Morgan-Sangamon-Christian-Shelby-
542 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for central Illinois and west
central Illinois.

.DAY ONE...Today and tonight.

A weakening cluster of thunderstorms will move through the area mid
to late morning. Some of these storms will be strong to locally
severe, with damaging winds the main concern. Another round of
thunderstorms is expected to move into west central Illinois toward
midnight, and track southeast. These will also be capable of damaging
winds and perhaps some hail.

In between the storms, the heat index will approach 100 degrees over
west central Illinois.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Another round of thunderstorms is expected Sunday night. These may
also be on the strong side, with damaging winds the primary concern.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed mid to late morning, and again after
midnight.

Expected storm motion is toward the east southeast around 45 mph.

ILZ062-063-066>068-071>073-121100-
Cumberland-Clark-Effingham-Jasper-Crawford-Clay-Richland-Lawrence-
542 AM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for southeast Illinois.

.DAY ONE...Today and tonight.

A few thunderstorms are possible around midday, though better chances
are expected after midnight. These latter storms will be strong to
locally severe, with damaging winds and perhaps some hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A few of the storms from tonight will linger into Saturday morning,
and may produce strong winds before moving out by midday.

Heat index values will approach 100 degrees Saturday afternoon.

Another round of thunderstorms is expected Sunday night. These may
also be on the strong side, with damaging winds the primary concern.
There is also potential for very heavy rain which may lead to
localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed after midnight.

Expected storm motion is toward the east southeast around 45 mph.

Geelhart

The radar

The Quad Cities radar (KDVN), 76 km away, was scanning. The volume nearest the first event began at 11:42 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 3 flood. Local standard time, as filed.

Thunderstorm Wind, Knox

When
August 11, 5:45 AM CST to 5:50 AM CST
Where
Knox County, Galesburg
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.950, -90.370

Trees and power lines were blown down.

Thunderstorm Wind, Knox

When
August 11, 6:05 AM CST to 6:10 AM CST
Where
Knox County, 0.26 mi ESE of Maquon
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.799, -90.165

An uprooted tree fell onto the Maquon District Public Library.

Thunderstorm Wind, Peoria

When
August 11, 6:15 AM CST to 6:20 AM CST
Where
Peoria County, Elmwood
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.780, -89.970

Power lines were blown down. Additionally, a large tree was split and downed over a road in Elmwood.

Thunderstorm Wind, Fulton

When
August 11, 6:20 AM CST to 6:25 AM CST
Where
Fulton County, 0.52 mi W of Farmington
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.700, -90.010

Emergency Manager estimated wind speeds of 60 miles per hour.

Thunderstorm Wind, Peoria

When
August 11, 6:30 AM CST to 6:35 AM CST
Where
Peoria County, 2.6 mi NE of Hanna City
Measured
56 kt (64 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.710, -89.770

Considerable damage at Wildlife Prairie Park with trees blown down and damage to vehicles.

Flood, Fulton

When
August 11, 6:30 AM CST to 9:30 AM CST
Where
Fulton County, 0.67 mi NW of Farmington to 0.54 mi SW of Farmington
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.707, -90.009

A few roadways in Farmington were covered in water.

Thunderstorm Wind, Peoria

When
August 11, 6:35 AM CST to 6:40 AM CST
Where
Peoria County, 0.69 mi N of Bellevue
Measured
55 kt (63 mph) measured gust
Reported by
Emergency Manager
Coordinates
40.690, -89.680

Thunderstorm Wind, Peoria

When
August 11, 6:40 AM CST to 6:45 AM CST
Where
Peoria County, 0.52 mi E of Bartonville
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
40.650, -89.660

A large tree branch was blown down onto the roof of a house.

Thunderstorm Wind, Tazewell

When
August 11, 6:45 AM CST to 6:50 AM CST
Where
Tazewell County, 0.36 mi NNW of Pekin
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
40.575, -89.632

A tree was uprooted at the intersection of 14th and Willow in Pekin.

Flood, Tazewell

When
August 11, 7:00 AM CST to 10:00 AM CST
Where
Tazewell County, 1.02 mi NNE of Pekin to 0.55 mi NNE of Pekin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
40.583, -89.621

Veerman Street was flooded between Willow Street and Sheridan Road.

Thunderstorm Wind, Logan

When
August 11, 7:28 AM CST to 7:33 AM CST
Where
Logan County, 1.4 mi WNW of Lincoln
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.158, -89.394

Four power poles were blown down along Woodland Road.

Flood, Logan

When
August 11, 7:55 AM CST to 10:55 AM CST
Where
Logan County, 0.65 mi NNW of Lincoln to 0.53 mi NNE of Lincoln
Cause
Heavy Rain
Reported by
CoCoRaHS
Coordinates
40.158, -89.376

Water over the roadway along Woodlawn Road and adjacent side streets such as College Street and Union Street.

Thunderstorm Wind, Sangamon

When
August 11, 8:15 AM CST to 8:20 AM CST
Where
Sangamon County, 1.06 mi E of Leland Grove
Measured
52 kt (60 mph) estimated gust
Reported by
Local Official
Coordinates
39.770, -89.680

A few trees were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2023Every state in 2023This day in weather historyWarnings in Illinois, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1122231, 1122249, 1122255, 1122237, 1122284, 1122338, 1122240, 1122285, 1122260, 1122382, 1122267, 1122387, 1122274.